Alert archive / Mississippi / Special Weather Statements in 2020

Special Weather Statement, NWS Jackson, MS

July 8, 2020Holmes County, Leflore County, Mississippi

NWS Jackson, MS issued this special weather statement at Jul 8, 2020, 8:21 AM CDT for Holmes County, Leflore County, Mississippi. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2020, 8:21 AM CDT (13:21 UTC)
Expired
Jul 8, 2020, 9:15 AM CDT
In force
54 min
Issued by
NWS Jackson, MS

Counties Holmes County, MS, Leflore County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 111 km from the middle of the area, began a volume at 13:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 1.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2020-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 554 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2020-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
554 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

453 
WWUS84 KJAN 081321
SPSJAN

Special Weather Statement
National Weather Service Jackson MS
821 AM CDT Wed Jul 8 2020
 
MSZ025-027-035-036-081415-
Carroll MS-Humphreys MS-Leflore MS-Holmes MS-
821 AM CDT Wed Jul 8 2020

...STRONG THUNDERSTORMS WILL AFFECT WESTERN HOLMES...WESTERN 
CARROLL...LEFLORE AND EAST CENTRAL HUMPHREYS COUNTIES THROUGH 915 AM 
CDT...

At 820 AM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Sunflower to near Swiftown to near
Midnight. Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Greenwood, Itta Bena, Black Hawk, Thornton, Tchula, Lexington, Sidon,
Coxburg, Teoc, Malmaison, Avalon, Tolarville, Brozville, Quito, Seven
Pines, Howard, Coila, Midnight, Cruger and Silver City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3367 9007 3331 8988 3296 9016 3298 9026
      3301 9034 3302 9034 3301 9039 3305 9058
      3327 9039 3346 9046 3357 9045
TIME...MOT...LOC 1320Z 266DEG 22KT 3355 9046 3327 9033 3302 9054 

$$

DL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Jul 8, 5:42 AM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 8, 5:42 AM CDT, 2 hours 39 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
542 AM CDT Wed Jul 8 2020

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion: Mostly MVFR conditions will continue through
the morning as showers and thunderstorms increase from the west.
While VFR ceilings will become dominant by afternoon and continue
into the evening, periodic showers and thunderstorms will drop
conditions to MVFR for brief periods. The convection will diminish
after midnight as ceilings lower to MVFR./GG/

&&

.DISCUSSION...

Today and Tonight:

WV imagery this morning showing a more robust
warm advection plume over the forecast area with a distinctive
drop off in moisture to the west over south AR in proximity to the
mid level shortwave. This forcing combined with the continued
deep tropical moisture and limited heating will result in abundant
convective development today. Already, convection has increased
over the upper ArkLaMiss Delta region and will gradually expand
later this morning as the wave moves east. Until this happens,
locally heavy rainfall amounts may be seen over the upper Delta
region as storms move repeatedly over the same areas. As the wave
departs, ridging over the northwest Gulf of Mexico will bring
about a more northwesterly flow regime tonight with the widespread
tropical PWs finally beginning to dwindle./GG/

Thursday through Wednesday...

A pattern change will be underway at the start of the forecast
period tomorrow as a northwest flow regime becomes established
across the Mississippi River Valley. This will occur as a stout
ridge strengthens over the Desert Southwest and a mean downstream
trough becomes entrenched and amplifies over the eastern CONUS with
the trough axis extending down the spine of the Appalachian
Mountains. A few showers and storms are likely to be ongoing
tomorrow morning across northern portions of the area with
additional development and increasing coverage expected through the
morning and into the afternoon as the first of several perturbations
embedded within the northwesterly flow drops into the area. Overnight
hi-res CAM guidance differs on exact placement, but a northwest to
southeast oriented band of showers and storms is expected roughly
along and northeast of a line from Greenville to Jackson to
Meridian. Cloud cover tomorrow will help keep temperatures in the
upper 80s to low 90s across much of the area with the warmest
temperatures over southwest portions of the area where highs could
climb to around 93 degrees. Resulting heat index values will be near
the 105 degree mark, but uncertainty regarding cloud cover and
duration of higher values will preclude mention of heat stress in
the HWO/graphics for now but a limited threat area may be warranted
once trends become more clear.

By Friday and into the weekend dangerous heat and the potential for
vigorous MCS activity will become the primary focus of the forecast.
As the Desert Southwest ridge strengthens, the eastern edge will
gradually encroach on the region with rising heights and anomalously
warm 850mb temperatures, the later of which will be in the 99th
percentile for early to mid July. Resulting afternoon high
temperatures will climb into the mid 90s, especially Saturday and
Sunday. Convection could keep highs in check on Friday, especially
over northeast portions of the area, but will still be in the low to
mid 90s. A combination of wet conditions from nearly a week of
widespread rainfall and deep low-level moisture extending to ~850mb
will support stifling dew points in the upper 70s to near 80 even
during peak heating. This combination of anomalous low-level
moisture (925mb specific humidity values in the 95th percentile) and
temperatures in the mid 90s will result in oppressive and dangerous
heat index values of 106-110 degrees with higher values not out of
the question depending on degree of heating and how much, if any,
moistures mixes out. As such, have upgraded much of the area to an
elevated threat for heat stress in the HWO/graphics.

In addition to dangerous heat, there will also be potential for at
least one, if not two, vigorous MCS(s) to impact portions of the
area. The synoptic pattern featuring anomalously strong northwest
flow and a stationary frontal boundary draped through the Middle
Mississippi River Valley is synonymous with local MCS climatology.
Both the GFS and ECMWF depict upstream MCS activity emanating out
of the Central Plains and propagating towards the area during the
Friday through Saturday evening timeframe as two shortwave troughs
rotate around the southwest ridge. As is typical with summer MCSs,
model guidance will continue to differ with timing and placement of
these storm complexes as they will be dependent on upstream
mesoscale boundaries and details that can't be resolved at both this
timeframe and within the coarser resolution of global models.
Regardless of placement and timing, the parameter space across the
Lower Mississippi River Valley will be rather impressive with
copious amounts of instability and downdraft CAPE combined with 30-
40kts of deep-layer vertical wind shear and steepening mid-level
lapse rates of 7.5 C/km. Any MCS that is able to take advantage of
this environment will be vigorous and as such will need to keep a
close eye on the potential as the weekend nears.

By early next work week, guidance is in fairly good agreement that
the southwest ridge will flatten and expand across the southern
CONUS. This will keep a continued threat for heat stress into next
week as temperatures remain in the mid to potentially upper 90s.
Furthermore, the expanding ridge will shunt any diurnally driven
storms further east as well with PoPs gradually dropping off to
slight chance and confined over far eastern Mississippi. /TW/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       86  73  91  74 /  74  42  59  17
Meridian      86  72  90  73 /  74  49  69  24
Vicksburg     87  76  92  77 /  73  32  30   7
Hattiesburg   88  73  93  74 /  73  30  32  12
Natchez       87  74  92  74 /  73  21  13   4
Greenville    86  74  91  76 /  89  50  63  17
Greenwood     86  74  91  75 /  85  54  71  22

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Jul 8, 4:40 AM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
440 AM CDT Wed Jul 8 2020

ARZ074-075-LAZ007>009-015-016-023-025-MSZ018-019-025>028-034>036-
040>043-047>049-053-090945-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Tensas-Bolivar-Sunflower-Leflore-Grenada-
Carroll-Montgomery-Washington-Humphreys-Holmes-Issaquena-Sharkey-
Yazoo-Madison MS-Warren-Hinds-Rankin-Claiborne-
440 AM CDT Wed Jul 8 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, northwest Mississippi, southwest Mississippi, and
west central Mississippi.

.DAY ONE...Today and Tonight

FLOODING
THREAT...Limited
TIMING...Through this afternoon

Localized flash flooding due to heavy rain is possible,
particularly in low lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Dangerous heat with maximum heat index values of 105 degrees or
greater is possible Friday into next week.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

LAZ024-026-MSZ029>033-037>039-044>046-050>052-054>066-072>074-
090945-
Catahoula-Concordia-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-
Winston-Noxubee-Leake-Neshoba-Kemper-Scott-Newton-Lauderdale-
Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-
Forrest-
440 AM CDT Wed Jul 8 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, north
central Mississippi, northeast Mississippi, and south central
Mississippi.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Dangerous heat with maximum heat index values of 105 degrees or
greater is possible Friday into next week.

(https://www.weather.gov/images/jan/graphicast/2.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Tuesday.

26

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Jul 8, 6:04 AM CDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Jackson MS
604 AM CDT Wed Jul 8 2020

ARZ074-075-LAZ007-008-MSZ034-081145-
Chicot AR-Ashley AR-Morehouse LA-West Carroll LA-Washington MS-
604 AM CDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT CHICOT AND EASTERN ASHLEY
COUNTIES...NORTHEASTERN MOREHOUSE...NORTH CENTRAL WEST CARROLL
PARISHES IN NORTHEASTERN LOUISIANA AND WESTERN WASHINGTON COUNTIES
UNTIL 645 AM CDT...

At 604 AM CDT, Meteorologists were tracking a strong thunderstorm
near Parkdale, or near Wilmot, moving east at 35 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Eudora and Chicot Junction around 625 AM CDT.
  Avon and Wayside around 645 AM CDT.

Other locations impacted by this storm include Kilbourne and Bonita.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3339 9160 3339 9146 3349 9146 3356 9135
      3352 9135 3353 9133 3352 9132 3352 9125
      3356 9124 3356 9123 3353 9122 3353 9106
      3311 9098 3282 9178 3326 9181
TIME...MOT...LOC 1104Z 252DEG 32KT 3311 9148

GRG
Special weather statement, Jul 8, 6:54 AM CDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Jackson MS
654 AM CDT Wed Jul 8 2020

ARZ075-LAZ009-MSZ019-034-035-040-041-081245-
Chicot AR-East Carroll LA-Washington MS-Sharkey MS-Humphreys MS-
Sunflower MS-Issaquena MS-
654 AM CDT Wed Jul 8 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHICOT COUNTY...
NORTHEASTERN EAST CARROLL PARISH...SOUTHERN SUNFLOWER...WASHINGTON...
NORTHWESTERN ISSAQUENA...NORTHWESTERN HUMPHREYS AND NORTHERN SHARKEY
COUNTIES UNTIL 745 AM CDT...

At 654 AM CDT, Meteorologists were tracking a strong thunderstorm
near Avon, moving east at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Hollandale and Estill around 715 AM CDT.
  Darlove around 725 AM CDT.
  Inverness and Isola around 745 AM CDT.

Other locations impacted by this storm include Arcola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3352 9047 3327 9045 3326 9044 3313 9043
      3284 9128 3333 9117
TIME...MOT...LOC 1154Z 253DEG 26KT 3317 9105

GRG
Special weather statement, Jul 8, 8:21 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
821 AM CDT Wed Jul 8 2020

MSZ025-027-035-036-081415-
Carroll MS-Humphreys MS-Leflore MS-Holmes MS-
821 AM CDT Wed Jul 8 2020

...STRONG THUNDERSTORMS WILL AFFECT WESTERN HOLMES...WESTERN
CARROLL...LEFLORE AND EAST CENTRAL HUMPHREYS COUNTIES THROUGH 915 AM
CDT...

At 820 AM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Sunflower to near Swiftown to near
Midnight. Movement was east at 25 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Greenwood, Itta Bena, Black Hawk, Thornton, Tchula, Lexington, Sidon,
Coxburg, Teoc, Malmaison, Avalon, Tolarville, Brozville, Quito, Seven
Pines, Howard, Coila, Midnight, Cruger and Silver City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3367 9007 3331 8988 3296 9016 3298 9026
      3301 9034 3302 9034 3301 9039 3305 9058
      3327 9039 3346 9046 3357 9045
TIME...MOT...LOC 1320Z 266DEG 22KT 3355 9046 3327 9033 3302 9054

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 7:15 PM CDTFlash Flood WarningJANNoxubee, Winston2 hr
Jul 8, 6:54 AM CDTSpecial Weather StatementJANHumphreys, Washington51 min
Jul 8, 9:18 AM CDTSpecial Weather StatementJANYazoo27 min
Jul 8, 12:01 PM CDTSpecial Weather StatementJANHinds, Rankin44 min
Jul 8, 12:31 PM CDTSpecial Weather StatementJANKemper59 min
Jul 8, 2:59 PM CDTSpecial Weather StatementJANForrest, Lamar, Marion46 min
Jul 8, 3:15 PM CDTSevere Thunderstorm WarningJANForrest, Lamar, Marion60 min
Jul 8, 3:31 PM CDTFlash Flood WarningJANForrest, Lamar, Marion102 min
Jul 8, 7:45 AM CDTFlash Flood WarningJANEast Carroll, Morehouse, West Carroll3 hr
Jul 8, 6:04 AM CDTSpecial Weather StatementJANAshley, Chicot41 min

Nearby

Special Weather Statements in Mississippi, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.